Alert archive / South Dakota / Flash Flood Watches in 2019

Flash Flood Watch 2, NWS Sioux Falls, SD

September 10, 20196 counties in Minnesota; 13 counties in South Dakota; Lyon County, Iowa

NWS Sioux Falls, SD issued this flash flood watch at Sep 10, 2019, 3:22 PM CDT for 6 counties in Minnesota; 13 counties in South Dakota; Lyon County, Iowa. It took effect at Sep 10, 2019, 11:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2019, 3:22 PM CDT (20:22 UTC)
In effect from
Sep 10, 2019, 11:00 PM CDT
Expired
Sep 11, 2019, 7:00 AM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Lyon County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS63 KFSD 102022
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
322 PM CDT Tue Sep 10 2019

IAZ001-MNZ080-089-097-098-SDZ053>056-058>062-064>067-110430-
/O.NEW.KFSD.FF.A.0002.190911T0400Z-190911T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon-Murray-Nobles-Pipestone-Rock-Sanborn-Miner-Lake-Moody-Aurora-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Slayton, Fulda, Worthington, Pipestone, Luverne, Woonsocket, 
Howard, Madison, Orland, Flandreau, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Sioux Falls, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
and Harrisburg
322 PM CDT Tue Sep 10 2019

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM CDT THIS EVENING
THROUGH WEDNESDAY MORNING...

The National Weather Service in Sioux Falls has issued a

* Flash Flood Watch for portions of northwest Iowa, southwest 
  Minnesota, and South Dakota, including the following areas, in 
  northwest Iowa, Lyon. In southwest Minnesota, Murray, Nobles, 
  Pipestone, and Rock. In South Dakota, Aurora, Davison, 
  Douglas, Hanson, Hutchinson, Lake, Lincoln, McCook, Miner, 
  Minnehaha, Moody, Sanborn, and Turner. 

* From 11 PM CDT this evening through Wednesday morning

* Thunderstorms are expected to become widespread this evening and
  continue into the overnight hours. Along with a severe weather
  threat heavy rainfall is likely with 1 to 3 inches possible.
  Some locally heavier amounts will also be possible.

* Rapid rises in streams and creeks as well as urban flooding are
  the major hazards with this setup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
721 
WGUS63 KFSD 110103
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
803 PM CDT Tue Sep 10 2019

MNZ081-090-110915-
/O.EXA.KFSD.FF.A.0002.190911T0400Z-190911T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood-Jackson-
Including the cities of Windom, Mountain Lake, Jackson, 
and Lakefield
803 PM CDT Tue Sep 10 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

The National Weather Service in Sioux Falls has expanded the

* Flash Flood Watch to include a portion of southwest Minnesota, 
  including the following areas, Cottonwood and Jackson. 

* Until 7 AM CDT Wednesday

* Thunderstorms are expected to become widespread this evening 
  and continue into the overnight hours. Along with a severe 
  weather threat heavy rainfall is likely with 1 to 3 inches 
  possible. Some locally heavier amounts will also be possible. 

* Rapid rises in streams and creeks as well as urban flooding 
  are the major hazards with this setup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

IAZ001-MNZ080-089-097-098-SDZ053>056-058>062-064>067-110915-
/O.CON.KFSD.FF.A.0002.190911T0400Z-190911T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon-Murray-Nobles-Pipestone-Rock-Sanborn-Miner-Lake-Moody-Aurora-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Slayton, Fulda, Worthington, Pipestone, Luverne, Woonsocket, 
Howard, Madison, Orland, Flandreau, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Sioux Falls, Armour, Corsica, Delmont, 
Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, 
Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
and Harrisburg
803 PM CDT Tue Sep 10 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

The Flash Flood Watch continues for

* Portions of northwest Iowa, southwest Minnesota, and South 
  Dakota, including the following areas, in northwest Iowa, 
  Lyon. In southwest Minnesota, Murray, Nobles, Pipestone, and 
  Rock. In South Dakota, Aurora, Davison, Douglas, Hanson, 
  Hutchinson, Lake, Lincoln, McCook, Miner, Minnehaha, Moody, 
  Sanborn, and Turner. 

* Until 7 AM CDT Wednesday

* Thunderstorms are expected to become widespread this evening 
  and continue into the overnight hours. Along with a severe 
  weather threat heavy rainfall is likely with 1 to 3 inches 
  possible. Some locally heavier amounts will also be possible. 

* Rapid rises in streams and creeks as well as urban flooding 
  are the major hazards with this setup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
948 
WGUS63 KFSD 110907
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
407 AM CDT Wed Sep 11 2019

IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-059>062-064>067-
111715-
/O.NEW.KFSD.FF.A.0003.190912T0000Z-190912T1200Z/
/O.CON.KFSD.FF.A.0002.000000T0000Z-190911T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, 
Lakefield, Pipestone, Luverne, Madison, Orland, Flandreau, 
Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, 
Montrose, Sioux Falls, Armour, Corsica, Delmont, Parkston, 
Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, 
Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
and Harrisburg
407 AM CDT Wed Sep 11 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...
...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

The Flash Flood Watch continues for

* Portions of northwest Iowa, southwest Minnesota, and South 
  Dakota, including the following areas, in northwest Iowa, 
  Lyon. In southwest Minnesota, Cottonwood, Jackson, Murray, 
  Nobles, Pipestone, and Rock. In South Dakota, Davison, 
  Douglas, Hanson, Hutchinson, Lake, Lincoln, McCook, Minnehaha, 
  Moody, and Turner. 

* Until 7 AM CDT this morning

* While most of the heavy rainfall has ended, impacts from the
  overnight heavy rainfall from 2 to 5 inches will keep 
  widespread areal flooding into the day. Areas of rainfall up to 
  a quarter to half inch are possible through daybreak.

* Rapid rises in streams and creeks as well as urban flooding 
  are the major hazards with this setup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

The National Weather Service in Sioux Falls has issued a

* Flash Flood Watch for portions of northwest Iowa, southwest 
  Minnesota, and South Dakota, including the following areas, in 
  northwest Iowa, Lyon. In southwest Minnesota, Cottonwood, 
  Jackson, Murray, Nobles, Pipestone, and Rock. In South Dakota, 
  Davison, Douglas, Hanson, Hutchinson, Lake, Lincoln, McCook, 
  Minnehaha, Moody, and Turner. 

* From this evening through Thursday morning

* Additional thunderstorms are expected, mainly tonight. Rainfall
  will again be potentially heavy, with one to three inches
  possible. With little time to recover from the past night
  rainfall, flash flooding will be possible with heavy rainfall
  rates.

* Rapid rises in streams and creeks as well as urban flooding 
  are the major hazards with this setup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-
111715-
/O.NEW.KFSD.FF.A.0003.190912T0000Z-190912T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-
Bon Homme-Yankton-Union-
Including the cities of Sibley, Spirit Lake, Milford, 
Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, 
Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, 
Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, 
Wakefield, Ponca, Allen, South Sioux City, Gregory, Burke, 
Wagner, Platte, Lake Andes, Marty, Tyndall, Scotland, 
Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
407 AM CDT Wed Sep 11 2019

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

The National Weather Service in Sioux Falls has issued a

* Flash Flood Watch for portions of Iowa, northeast Nebraska, 
  and South Dakota, including the following areas, in Iowa, 
  Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien, Osceola, 
  Plymouth, Sioux, and Woodbury. In northeast Nebraska, Dakota 
  and Dixon. In South Dakota, Bon Homme, Charles Mix, Clay, 
  Gregory, Union, and Yankton. 

* From this evening through Thursday morning

* Additional thunderstorms are expected, mainly tonight. Rainfall
  will again be potentially heavy, with one to three inches
  possible. With little time to recover from the past night
  rainfall, flash flooding will be possible with heavy rainfall
  rates.

* Rapid rises in streams and creeks as well as urban flooding are
  the major hazards with this setup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

SDZ053-054-058-111200-
/O.CON.KFSD.FF.A.0002.000000T0000Z-190911T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sanborn-Miner-Aurora-
Including the cities of Woonsocket, Howard, Plankinton, 
White Lake, and Stickney
407 AM CDT Wed Sep 11 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of east central South Dakota and south central South 
  Dakota, including the following areas, in east central South 
  Dakota, Miner and Sanborn. In south central South Dakota, 
  Aurora. 

* Until 7 AM CDT this morning

* While most of the heavy rainfall has ended, impacts from the
  overnight heavy rainfall from 2 to 5 inches will keep widespread
  areal flooding into the day. 

* Rapid rises in streams and creeks as well as urban flooding 
  are the major hazards with this setup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
311 
WGUS63 KFSD 111153
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
653 AM CDT Wed Sep 11 2019

IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-059>062-064>067-
112000-
/O.EXP.KFSD.FF.A.0002.000000T0000Z-190911T1200Z/
/O.CON.KFSD.FF.A.0003.190912T0000Z-190912T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, 
Lakefield, Pipestone, Luverne, Madison, Orland, Flandreau, 
Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, 
Montrose, Sioux Falls, Armour, Corsica, Delmont, Parkston, 
Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, 
Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
and Harrisburg
653 AM CDT Wed Sep 11 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING...
...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

The Flash Flood Watch continues for

* Portions of northwest Iowa, southwest Minnesota, and South 
  Dakota, including the following areas, in northwest Iowa, 
  Lyon. In southwest Minnesota, Cottonwood, Jackson, Murray, 
  Nobles, Pipestone, and Rock. In South Dakota, Davison, 
  Douglas, Hanson, Hutchinson, Lake, Lincoln, McCook, Minnehaha, 
  Moody, and Turner. 

* From this evening through Thursday morning

* Additional thunderstorms are expected, mainly tonight. 
  Rainfall will again be potentially heavy, with one to three 
  inches possible. With little time to recover from the past 
  night rainfall, flash flooding will be possible with heavy 
  rainfall rates. 

* Rapid rises in streams and creeks as well as urban flooding are
  the major hazards with this setup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

The Flash Flood Watch for portions of northwest Iowa, southwest
Minnesota, and South Dakota will expire at 7 AM CDT this morning.
Many areas remain under an areal flood warning for the
continued ponding of overnight rainfall.

$$

SDZ053-054-058-111300-
/O.EXP.KFSD.FF.A.0002.000000T0000Z-190911T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sanborn-Miner-Aurora-
Including the cities of Woonsocket, Howard, Plankinton, 
White Lake, and Stickney
653 AM CDT Wed Sep 11 2019

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

The Flash Flood Watch for portions of east central South Dakota
and south central South Dakota will expire at 7 AM CDT this
morning. Many areas remain under an areal flood warning for the
continued ponding of overnight rainfall.

$$

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-
112000-
/O.CON.KFSD.FF.A.0003.190912T0000Z-190912T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-
Bon Homme-Yankton-Union-
Including the cities of Sibley, Spirit Lake, Milford, 
Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, 
Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, 
Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, 
Wakefield, Ponca, Allen, South Sioux City, Gregory, Burke, 
Wagner, Platte, Lake Andes, Marty, Tyndall, Scotland, 
Springfield, Avon, Tabor, Yankton, Vermillion, North Sioux City, 
Beresford, Elk Point, Alcester, and Jefferson
653 AM CDT Wed Sep 11 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of Iowa, northeast Nebraska, and South Dakota, 
  including the following areas, in Iowa, Buena Vista, Cherokee, 
  Clay, Dickinson, Ida, O'Brien, Osceola, Plymouth, Sioux, and 
  Woodbury. In northeast Nebraska, Dakota and Dixon. In South 
  Dakota, Bon Homme, Charles Mix, Clay, Gregory, Union, and 
  Yankton. 

* From this evening through Thursday morning

* Additional thunderstorms are expected, mainly tonight. 
  Rainfall will again be potentially heavy, with one to three 
  inches possible. With little time to recover from the past 
  night rainfall, flash flooding will be possible with heavy 
  rainfall rates. 

* Rapid rises in streams and creeks as well as urban flooding 
  are the major hazards with this setup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Sep 10, 3:04 PM CDT, 18 minutes earlier.

Area forecast discussion, Sep 10, 3:04 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
304 PM CDT Tue Sep 10 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT Tue Sep 10 2019

There is likely a very busy night ahead as a deep trough of low
pressure across the Rockies spreads an upper level wave onto the
Plains. This will gradually increase the low and mid level flow and
bring much more unstable air into the area this evening. Severe
weather and heavy rainfall are both expected with this event. There
will be two areas to watch for severe and heavy rainfall potential.
The first will see thunderstorms expand in coverage across southwest
SD and north central NE late this afternoon. This cluster of storms
is expected to become organized and move east and northeast through
the evening and overnight. With deep layer shear, likely close to 50
knots, and moisture ramping up and isolated to scattered
thunderstorms should quickly evolve into a linear system. The
surface to 3 km shear vectors are from about 220 degrees at 30 to 40
knots which is plenty strong to support the potential for QLCS
tornadoes embedded within the main line of storms if a strong linear
system evolves. So any segments of this line moving to the northeast
will need to be watched closely. This severe weather threat appears
most likely from about 2z to 8z tonight and would likely be closest
to the surface to 900 mb boundary, which for now appears to be
roughly along and south of Interstate 90. It looks like the only
thing that could slow this down is if the surface to 900mb layer
remains capped. Will have to watch south central SD from about 23z
to 2z for the potential for a surface based or near surface based
storm ahead of the main line. A storm in that environment would
likely produce a fairly strong supercell but for now most if not all
models indicate capping diminishing this threat.

The other area to watch will be roughly from 2z to 5z in far eastern
SD, southwest MN and northwest IA. The LLJ will quickly increase
this evening and deliver strong convergence and instability to this
area. With the elevated nature of these storms hail will be the main
threat. Deeper shear does support the potential for a couple of
supercells so some larger hail to golf ball size will be possible.

Along with the severe threat is also a heavy rain threat with he
potential for backing winds into Wednesday and additional
development to the west. The best chance for continued heavy
rainfall would be north of Interstate 90 which would be more in line
with the 900 mb to 800 mb layer.

Wednesday morning will see the threat for a few thunderstorms across
southwest MN and west down highway 14. Capping will likely settle
over much of the area from late morning into mid afternoon as weak
ridging aloft moves through between the exiting wave and the next
incoming wave. So for now not expecting much activity from about 14z
through 22z. The next question will be where does the low level to
surface boundary end up settling into. Right now looking like the
925 mb front will be just north of Interstate 90 while the surface
front will be near and possibly just south. The reason that this is
important is that there may be some potential for surface or near
surface convection to develop, and with the expected instability and
shear a few supercells would be likely. The better chances would be
south of Interstate 90 and west of highway 81.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT Tue Sep 10 2019

The main wave and cold front aloft swings onto the Plains Wednesday
night into Thursday and should expand coverage of thunderstorms
again on Wednesday night. There will be a continued threat for heavy
rainfall and severe weather.

Southwest MN and northwest IA could see some severe potential on
Thursday but right now it appears that the cooler and drier air will
settle in too quickly.

Friday will be cooler and breezy as deep westerly flow develops in
the wake of this strong wave. Expect some gusts of 35 mph or so.

Temperatures will warm on Saturday and a few thunderstorms will be
possible as a ridge builds to the west. By Sunday upper level
ridging will begins to strengthen overhead and a trough deepens over
the Western United States. This ridge is expected to continue into
mid week so expecting above normal temperatures Saturday through mid
week with mainly dry conditions expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 652 AM CDT Tue Sep 10 2019

Narrow band of MVFR ceilings will traverse the area early this
morning behind slowly advancing frontal boundary, impacting
briefly the KSUX site. Otherwise, some patchy MFVR visibilities
will continue through around 14z behind the surface boundary
across southeast SD into southwest MN and extreme northwest IA.
However, the main aviation concern for the period is the expected
development of organized convection this evening. Storms will
develop through the Missouri River corridor, then press east and
northeast through the overnight. Storms could contain large hail
and surface wind gusts over 50 knots between 23z-07z. KSUX area
will likely be on the southern edge of the more threatened area.

Low-level wind shear conditions will develop again tonight around
KSUX with increasing low-level jet south of convective complex.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Chapman
Hazardous weather outlook, Sep 10, 5:48 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
548 AM CDT Tue Sep 10 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
548 AM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop this evening in south central
South Dakota. Initial storms will be capable of hail to the size of
golf balls or a bit larger, winds to 70 mph and isolated tornadoes.
The storms will congeal into bowing segments during the evening
capable of wind gusts to 80 mph, hail of half dollar size and even
an isolated tornadoes moving across southeast South Dakota and into
adjacent sections of northwest Iowa and southwest Minnesota toward
midnight. A few severe storms may also precede the advancing larger
linear storms during the evening hours in northwest Iowa and
southwest Minnesota.

In addition to the severe weather threat, locally heavy rainfall is
possible, as much as 2 to 4 inches in some locations overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is likely from later Wednesday
afternoon through Wednesday night. Severe storms will be possible,
capable of large hail, damaging wind and tornadoes. Locally heavy
rainfall will again be possible, especially north of Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm and 2 am.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 10:50 AM CDTRiver Flood WarningFSDDavison12 days
Sep 10, 6:10 PM CDTSevere Thunderstorm WarningFSDBrule35 min
Sep 10, 6:26 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory34 min
Sep 10, 6:41 PM CDTSevere Thunderstorm WarningFSDBrule34 min
Sep 10, 6:56 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory34 min

Nearby

Flash Flood Watches in South Dakota, 2019Flash Flood Watches in Minnesota, 2019Flash Flood Watches in Iowa, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.